Yes, I've had it happen to me in my own life. But the way it went for me is that the two medications (in 2 different decades) caused my appetite to increase a LOT. I was ravenous and found it almost impossible NOT to eat even when I wasn't physically hungry. So, while the medication didn't automatically cause my weight to go up, it caused side effects that I couldn't control and that made me gain weight.
That said, I'd probably wouldn't be here if I hadn't taken the first medication. Sometimes it's complicated.
Miller "Create the kind of self that you will be happy to live with all your life."
"Praise is like sunlight to the human spirit: we cannot flower and grow without it." ~unknown
"Let me not miss all that I am by punishing myself for what I am not." - unknown
"The rest of your life is being shaped right now by the dreams you have, the choices you make, & the person you decide to be."~unknown
"Growth is becoming comfortable with discomfort." - John Dowd, Jr.
Some do, you can check reports online to see if the ones you are on do cause it & possibly your Dr. can change them. If not it would be harder but not impossible to lose weight.
I have pleurisy, 2 types of anemia, macrocytic anemia, Iron deficiency anemia, from blood transfusions with wrong antibodies, causes blood to replace daily instead of 100 days, chronic pneumonia, pleurisy, chronic kidney disease, a partially collapsed lung, low blood pressure & blood clots in both lungs for 3 years. Now formed scar tissue.I am 56 years old. I had cervical cancer 6 years ago, no signs last 4 years as well. I have new blood clots now,2019.I am on P.S.T. time zone.
Medications absolutely affect weight gain. Antidepressants and antianxiety meds often cause weight gain. Insulin causes weight gain. And there are meds that cause weight loss. I'm taking one now that was developed as a diabetes drug Victoza but was discovered to help you lose serious weight so they rebranded it in a higher dose just for that (Saxenda). It's not a miracle cure, but it definitely helps!
So yes -- medications can absolutely cause weight gain or loss, or at the very least, affect it.
ETA: Insulin itself isn't the cause of the weight gain, but the excess insulin in a body when there is insulin resistance causes fat gain and retention. So saying insulin causes the weight gain is an oversimplification.
Edited by: SAILLE at: 5/17/2018 (12:00)
Nothing worth it was ever easy. Boy...this sure must be worth it.....
What kind of medication are you talking about here? How many calories are in the medicine? Yes, medicine has calories too, though often it's the stuff that is the vehicle for the active ingredients that adds up. What is the medication supposed to be treating? Your question and resolution are quite vague for you taking such a definitive stance. Some drugs are linked to weight gain, some erroneously are blamed for weight gain and it all depends on so many other factors that you aren't even addressing here. Yes, intake versus output over time is ultimately what determines your weight, but Ortho Tri-Cyclen isn't the same as Claratin or Wellbutrin or Lyrica or Viagra or Oxycodone or Demarol or Metaformin or Synthroid.
Actually, it depends on which prescription drug, and how it works in the body.
The "issue" with Calories In / Calories Out is that "In" is supposed to be the entire amount ingested and "Out" is supposed to be the sum of calories "burned" via natural metabolic process + exercise. Where some prescription drugs can alter this equation is in changing how much "In" is actually USED by the body, instead of being excreted --- and the "Out" doesn't take in to account how much is excreted instead of "burned" by a particular person.
So - a prescription such as insulin (which allows the body to actually digest and process sugars in to the cells) will cause weight gain if there is no change to the "In" and "Out" of the calculation (since am untreated diabetic will build up the excess unused sugars in the blood until they eventually excrete it via the kidneys).
A prescription such as corticosteroids will have a combination impact of an increase in water retention (not controllable, will show as a gain on the scale, but will dissipate once off of the drug), but it quite often will also cause an increase in appetite, which will cause a weight gain from change in behaviour. There are also folks who get a massive increase in energy from corticosteroids, and so burn off just as much extra calories as they eat, and so end up with just the water increase.
Other prescriptions can impact movement in the digestive system, or speed of digestion within the stomach, which can cause more or less food to be fully digested instead of excreted, and so cause a weight gain or loss with no change to behaviour.
With prescriptions and supplements, it is important to research the mechanism of the drug and the potential side-effects, both physical and behavioural, and be prepared to deal with them. A good pharmacist will be more than happy to spend some time helping you understand the overall impact of anything that you have questions on, and often can give you some great insight on how to combat unwanted behavioural effects.
Sir Terry Pratchett: "Science is not about building a body of known 'facts'. It is a method for asking awkward questions and subjecting them to a reality-check, thus avoiding the human tendency to believe whatever makes us feel good."
I gained a lot of weight after taking a prescription drug, and in retrospect I really do believe that it was the changed behavior that caused me to gain weight. I think what really worked against me was not recognizing this, and thinking that it was just the medication "altering my metabolism" or whatever and causing me to gain weight. I thought it was very mysterious, because I didn't *feel* like I was changing my behavior. I firmly believe that if I'd attempted to track ANYTHING, food or movement, at that time, I would have noticed the following: 1. I never, ever got "full." Prior to that, I'd get uncomfortably full maybe once a month, and it was my body's way of saying "Hey, don't do that, dummy." On an SSRI, my body stopped saying anything. It took me MONTHS to realize that this was what was happening. 2. I craved carbs. For whatever reason, these meds made me feel gross about protein, which would have helped my satiety, so I ate a lot of sweets and carbs, and that also affected my feelings of fullness. 3. It made me so tired. I was still going to the gym, another reason I thought that the weight gain was "mysterious." But in retrospect, I wasn't walking during the day nearly as much. I was dating a guy who had a car (I live in a big city and don't own one) which meant a lot less physical activity.
If I'd been using a pedometer, I would have noticed an increase in movement. If I'd been tracking my food, I would have noticed how much more I was eating.
Fitness Minutes: (1,336)
8 4/23/18 2:08 P
or do they just increase appetite? causing you to eat more and gain weight. Or make you feel lethargic? ie..exercising moving less IMO I don't think they cause you to lose or gain, although it may influence your habits and behavior. Weight loss is basic calories in minus calories out no matter what, right?